To the Editor.—We read with interest the article by Eng et al1 published in August 1989 issue of the Archives, concerning seizures and imipenem. The authors noted seizures associated with the use of imipenem/cilastatin in 5 of the first 22 patients treated with this compound. At Baystate Medical Center, Springfield, Mass, a 914-bed university-affiliated hospital in western Massachusetts, we have employed imipenem/cilastatin for several years, primarily in our highest risk intensive care unit patients. In most instances, its use has been as a substitute for antibiotic polypharmacy. Many of these individuals have had multiorgan dysfunction, including renal failure.
Within the past year, over 400 persons have been so treated, of whom 140 were located in the intensive care unit. We have observed seizures in only 2 persons, both of whom received greater than 2 g daily, and who had deteriorating renal function. The vast majority of patients treated